Alert archive / California / Beach Hazards Statements in 2020

Beach Hazards Statement 6, NWS San Francisco Bay Area, CA

April 16, 20206 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Apr 16, 2020, 1:43 AM PDT for 6 counties in California. It took effect at Apr 17, 2020, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2020, 1:43 AM PDT (08:43 UTC)
In effect from
Apr 17, 2020, 11:00 AM PDT
Expired
Apr 17, 2020, 11:00 PM PDT
In force
12 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 8.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2020-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2020-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2627 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WHUS46 KMTR 160843
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
143 AM PDT Thu Apr 16 2020

...Increasing risk of sneaker waves and strong rip currents from
Coastal Sonoma County to Coastal Monterey County on Friday...

.A long period west swell will impact the coastline this coming
Friday morning to Friday evening. Energetic swell periods of 17 
to 20 seconds will result in an increased risk of sneaker waves 
and rip currents along the Pacific coastline. The ocean may seem
relatively calm for periods of times with infrequent larger waves
capable of knocking unsuspecting people into the ocean. Please
check with your local authorities on potential beach closures.

CAZ006-505-509-529-530-162300-
/O.NEW.KMTR.BH.S.0006.200417T1800Z-200418T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
143 AM PDT Thu Apr 16 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...Increased risk of sneaker waves and stronger than usual
  rip currents are expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Sneaker waves can knock unsuspecting beach goers 
  over and into the sea. Rip currents can pull swimmers and 
  surfers out to sea. 

* ADDITIONAL DETAILS...Please check with your local authorities on
  potential beach closures. Steep beaches will have a higher risk
  of sneaker wave and rip current activity with greater wave run-
  up onto beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
520 
WHUS46 KMTR 162134
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
234 PM PDT Thu Apr 16 2020

...Increasing risk of sneaker waves and strong rip currents from
Coastal Sonoma County to Coastal Monterey County on Friday...

.A long period west swell will impact the coastline Friday 
morning to Friday evening. Energetic swell periods of 17 to 20 
seconds will result in an increased risk of sneaker waves and rip 
currents along the Pacific coastline. The ocean may seem 
relatively calm for periods of times with infrequent larger waves 
capable of knocking unsuspecting people into the ocean. Please 
check with your local authorities on potential beach closures.

CAZ006-505-509-529-530-171000-
/O.CON.KMTR.BH.S.0006.200417T1800Z-200418T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
234 PM PDT Thu Apr 16 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

* WHAT...Increased risk of sneaker waves and stronger than usual
  rip currents are expected.

* WHERE...Coastal North Bay Including Point Reyes National 
  Seashore, Southern Monterey Bay and Big Sur Coast, San 
  Francisco Peninsula Coast, San Francisco and Northern Monterey 
  Bay Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Sneaker waves can knock unsuspecting beach goers 
  over and into the sea. Rip currents can pull swimmers and 
  surfers out to sea.

* ADDITIONAL DETAILS...Please check with your local authorities on
  potential beach closures. Steep beaches will have a higher risk
  of sneaker wave and rip current activity with greater wave run-
  up onto beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
367 
WHUS46 KMTR 170916
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
216 AM PDT Fri Apr 17 2020

...Increasing risk of sneaker waves and strong rip currents from
Coastal Sonoma County to Coastal Monterey County today...

.A long period west swell will impact the coastline this morning 
through late this evening. Energetic swell periods of 17 to 20 
seconds will result in an increased risk of sneaker waves and rip 
currents along the Pacific coastline. The ocean may seem 
relatively calm for periods of times with infrequent larger waves 
capable of knocking unsuspecting people into the ocean. Please 
check with your local authorities on potential beach closures.

CAZ006-505-509-529-530-180600-
/O.CON.KMTR.BH.S.0006.200417T1800Z-200418T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
216 AM PDT Fri Apr 17 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM PDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Increased risk of sneaker waves and stronger than usual 
  rip currents are expected. 

* WHERE...Coastal North Bay Including Point Reyes National 
  Seashore, Southern Monterey Bay and Big Sur Coast, San 
  Francisco Peninsula Coast, San Francisco and Northern Monterey 
  Bay Counties. 

* WHEN...From 11AM Friday morning through 11PM Friday evening.

* IMPACTS...Sneaker waves can knock unsuspecting beach goers 
  over and into the sea. Rip currents can pull swimmers and 
  surfers out to sea. 

* ADDITIONAL DETAILS...Please check with your local authorities 
  on potential beach closures. Steep beaches will have a higher 
  risk of sneaker wave and rip current activity with greater 
  wave run- up onto beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Apr 15, 10:39 PM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 15, 10:39 PM PDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1039 PM PDT Wed Apr 15 2020

.SYNOPSIS...Cooler temperatures are forecast for the remainder of
the week and into the weekend. While a few isolated showers are
possible from late Thursday through late Friday, mostly dry
conditions will likely prevail through the weekend. Shower chances
will increase late Sunday night into Monday.

&&

.DISCUSSION...As of 9:00 PM PDT Wednesday...Light offshore flow
ended today, allowing a seabreeze to develop by mid afternoon. As
a result, cooler temperatures were observed in most coastal areas,
and also in the North Bay Valleys. Most inland areas from the
East Bay southward remained isolated from the marine air today and
were as warm as yesterday, and in some cases a few degrees
warmer.

The return of onshore flow has allowed low clouds to redevelop
along the coast and we can expect low clouds and patchy fog to
spread into the valleys and around SF Bay overnight and into
Thursday morning. More widespread night and morning low clouds
are likely on Thursday night and Friday morning.

Early evening satellite imagery shows a cyclonic circulation west
of the CA/OR border associated with an upper low. Models agree
that this low will drop south offshore over the next 24 hours and
then turn east and move inland across southern California late in
the week. Models also agree that this system will not generate
precipitation through at least Thursday, and instead only bring
our region mid and high level clouds, along with widespread cooler
temperatures. Isolated showers may develop by late Thursday night
or Friday as the low approaches the coast to our south and moves
inland. The highest potential for isolated showers will be across
San Benito County, inland Monterey County, and eastern Santa Clara
County. But even in these areas, measurable rain chances are
currently less than 20 percent from Thursday night through Friday
evening.

A brief period of shortwave ridging over the weekend should keep
our area dry on Saturday and Sunday. Rain chances will then return
by late Sunday night and Monday as a somewhat strong system
moves in from the west. Rain chances with the system early next
week are highest across the southern half of our area. Longer
range models indicate warmer and drier conditions by Tuesday and
Wednesday of next week.

&&

.AVIATION...As of 10:39 PM PDT Wednesday...It's VFR except IFR
along the coast with a marine layer, stratus and fog moving inland
overnight. The SFO-SAC pressure gradient is 2.0 mb. A weakening
of the marine temperature inversion coincides with the development
of a weak surface to 850 mb cyclonic circulation centering over
the Bay Area tonight and Thursday morning; it's a much smaller
scale circulation initially separate from the incoming low to the
northwest. Patchy light drizzle is possible tonight and Thursday
morning. Increasing IFR coverage tonight and Thursday morning.
MVFR/VFR Thursday.

Vicinity of KSFO...IFR developing overnight with IFR prevailing
Thursday morning. West wind near 10 knots, the marine temperature
inversion weakening and lifting tonight will allow stratus and fog
to move inland. VFR returning Thursday late morning or afternoon.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...IFR ceilings tonight and Thursday morning.
Patchy light drizzle possible late tonight and Thursday morning.
Ceilings lifting to MVFR/VFR either late Thursday morning or
afternoon.

&&

.MARINE...As of 8:54 PM PDT Wednesday...Northwest winds will
shift to southerly late in the week. An upper level low pressure
system will move southward over the California offshore waters
reaching southern California Friday morning. Mixed northwest and
south swell will continue through Thursday. A longer period
northwest swell will arrive on Friday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm

&&

PUBLIC FORECAST: Dykema
AVIATION/MARINE: Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:48 AM PDTSmall Craft AdvisoryMTR12 hr

Nearby

Beach Hazards Statements in California, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.